Hail, San Miguel
- When
- June 23, 2:32 PM MST to 2:35 PM MST
- Where
- San Miguel County, 0.33 mi E of San Geronimo
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 35.580, -105.394
Hail up to the size of half dollars reported near San Geronimo.
A back door cold front that brought an end to the blazing heatwave across northeastern New Mexico provided enough moisture for a few showers and thunderstorms along the east slopes of the Sangre de Cristo Mountains. A particularly strong thunderstorm developed over far western San Miguel County and moved southeast toward Interstate 25 during the mid afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A back door cold front that brought an end to the blazing heatwave across northeastern New Mexico provided enough moisture for a few showers and thunderstorms along the east slopes of the Sangre de Cristo Mountains. A particularly strong thunderstorm developed over far western San Miguel County and moved southeast toward Interstate 25 during the mid afternoon hours. This storm intensified near San Geronimo and Mineral Hill and produced up to golf ball size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 23, 2:10 PM MST, 22 minutes earlier.
Area Forecast Discussion National Weather Service Albuquerque NM 310 PM MDT Fri Jun 23 2017 .SYNOPSIS... A cold front has pushed through the eastern plains today, which dropped the temperatures considerably. The front will push through the gaps of the central mountain chain late this afternoon and evening. Strong and gusty winds are expected below canyons in the Rio Grande Valley. The front will continue to race westward overnight. Moisture behind the front will set the stage for an active weekend with showers and thunderstorms. Some storms may be strong or severe with hail and gusty winds. The active weather will continue into Monday, then drier air should arrive for mid week. && .DISCUSSION... The back door cold front has backed up to the central mountain chain this afternoon, and soon, will push through the gaps and into the Rio Grande Valley. Looks like the easterly winds will initially be lighter, but will ramp up quickly this evening and persist into the overnight. Considered moving up the Wind Advisory to start at 4pm or so, but the strongest winds should be after 6pm, so will leave as is. The front will quickly shift westward, nearing the AZ border around midnight. A few storms are developing along the central mountain chain this afternoon, but so far are struggling to become very strong. HRRR indicates they won't make it too far off the high terrain this evening. Thanks to the front, the streak of heat advisories should come to an end. Dewpoints behind the front have increased into the upper 40s and 50s behind the front and this moisture, though perhaps not as rich, should make it across much of western NM tonight. The moisture will mix out on Saturday across far west central and northwest NM, but elsewhere, will set the stage for a much more active thunderstorm day. Areas between the ContDvd and the central mountain chain look to be favored during the daytime period, with a few strong or severe storms possible. Steering flow may take the storms across the plains Saturday night. Stormy weather will continue into Sunday and Monday. Both days look quite active with the potential for strong to severe storms. Fortunately though, the cloud cover and precipitation will keep it cooler, especially across the plains. Below normal temperatures are expected for areas along and east of the RGV. Still warm across the west, but only 3 to 7 degrees above normal, as opposed to 8 to 14 like the last few days. Stronger westerlies look to return Tuesday and Wednesday across northern NM with a corresponding dry slot moving across the area. This dry air should mix down and subsequently start to limit thunderstorm chances, first across the north, and with time across the south. 34 && .FIRE WEATHER... The backdoor front raced south and west across the eastern plains and seeped into the Rio Grande Valley overnight and this morning. The low level moisture has mixed out of the RGV for the most part this afternoon, but the east/southeast gap winds will return later this afternoon and will be roaring after 6pm in ABQ. Gusts up to 50 and maybe 55 mph between 7pm and 3am through and below the canyons, especially Tijeras and Bear Canyons. Despite the sharp increase in low level moisture convection will be pretty limited this evening and overnight, pretty much confined to the east slopes of the central mountains and eastern highlands, and across Chaves County. RH recoveries will be be much better tonight, fair to good in the west and excellent in the east. The front will reach the Continental Divide early Saturday morning and probably spill west to the AZ border. This will produce an active weekend with widespread showers and thunderstorms and mostly below normal high temperatures. Mixing heights will lower and vent rates will crater in the east this weekend but not so much in the west. Pretty much status quo for Monday then a drying and warming trend still looks to take place for the rest of next week, with less coverage of storms Tuesday and Wednesday, and dry Thursday and Friday. A couple of back door cold fronts next weekend could lead to a return of more moisture and cooler temperatures. CHJ && .AVIATION... 18Z TAF CYCLE Layer of smoke across central and east central NM will remain at around 12K to 15K feet today and tonight. A backdoor front brought an abrupt wind shift to the N/NE this morning from the central mountain peaks to the TX border. It spilled into the Rio Grande Valley this morning but will mix out this afternoon to some degree, only to return later this afternoon and evening with a vengeance with winds out of the E/SE. An AWW will likely be issued mid afternoon for ABQ due to gusts of 35 to 40 kt by 00Z. Afternoon storms are expected to fire up along the central mtn chain before drifting to the SE this evening. Convection looking less likely at LVS and TCC and will only carry VCSH there, with VCTS for ROW from 21Z to 00Z then VCSH after that. MVFR cigs are likely at TCC and KLVS after 06Z tonight. 40 && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 61 97 59 95 / 0 0 0 5 Dulce........................... 46 87 46 87 / 5 10 10 20 Cuba............................ 52 86 54 85 / 5 20 20 40 Gallup.......................... 55 94 54 92 / 0 10 10 20 El Morro........................ 54 90 50 88 / 5 30 20 60 Grants.......................... 59 89 54 89 / 10 40 20 50 Quemado......................... 59 91 59 88 / 5 30 30 50 Glenwood........................ 59 96 59 93 / 0 30 30 50 Chama........................... 43 80 42 79 / 5 20 20 40 Los Alamos...................... 57 80 58 78 / 20 30 30 60 Pecos........................... 51 77 52 78 / 20 30 30 50 Cerro/Questa.................... 49 79 50 77 / 10 30 40 50 Red River....................... 44 70 44 70 / 20 40 50 50 Angel Fire...................... 42 71 42 71 / 20 30 50 50 Taos............................ 53 81 50 80 / 10 20 30 50 Mora............................ 48 75 50 74 / 20 30 40 50 Espanola........................ 59 86 58 86 / 10 20 20 30 Santa Fe........................ 58 80 57 81 / 20 30 30 50 Santa Fe Airport................ 57 83 55 84 / 10 30 20 30 Albuquerque Foothills........... 65 88 63 86 / 10 30 30 50 Albuquerque Heights............. 68 89 66 87 / 10 30 30 30 Albuquerque Valley.............. 65 91 63 89 / 10 30 30 30 Albuquerque West Mesa........... 64 90 64 88 / 10 30 30 30 Los Lunas....................... 65 92 62 90 / 10 30 30 30 Rio Rancho...................... 64 89 64 88 / 10 30 30 30 Socorro......................... 67 94 65 90 / 10 30 30 30 Sandia Park/Cedar Crest......... 54 84 54 82 / 20 30 30 60 Tijeras......................... 59 86 59 85 / 20 30 30 60 Moriarty/Estancia............... 56 81 54 82 / 20 30 30 60 Clines Corners.................. 52 75 54 77 / 20 30 30 60 Gran Quivira.................... 58 83 58 84 / 20 30 40 50 Carrizozo....................... 62 86 61 85 / 10 30 30 50 Ruidoso......................... 55 74 53 75 / 20 30 40 60 Capulin......................... 50 72 52 72 / 10 20 40 40 Raton........................... 52 76 53 76 / 10 20 30 40 Springer........................ 54 78 54 79 / 10 20 30 40 Las Vegas....................... 50 71 51 71 / 20 20 30 50 Clayton......................... 53 73 53 73 / 5 10 30 30 Roy............................. 52 72 54 72 / 10 20 30 40 Conchas......................... 60 78 61 79 / 20 10 30 40 Santa Rosa...................... 59 78 60 80 / 20 10 30 40 Tucumcari....................... 60 77 60 79 / 20 10 30 40 Clovis.......................... 59 74 59 76 / 20 10 30 40 Portales........................ 61 75 61 77 / 20 10 30 40 Fort Sumner..................... 63 78 62 80 / 20 10 30 40 Roswell......................... 67 82 65 84 / 20 20 30 40 Picacho......................... 62 79 60 80 / 20 20 30 40 Elk............................. 59 76 57 78 / 20 30 30 50 && .ABQ WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM MDT this evening for the following zones... NMZ505>509-519-520. Wind Advisory from 6 PM this evening to 2 AM MDT Saturday for the following zones... NMZ519. && 34
Hazardous Weather Outlook National Weather Service Albuquerque NM 441 AM MDT Fri Jun 23 2017 NMZ501>540-241100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 441 AM MDT Fri Jun 23 2017 This hazardous weather outlook is for portions of northern and central New Mexico. .DAY ONE...Today and Tonight Some strong to perhaps severe thunderstorms will be possible today, mainly along and east of the central mountain chain of New Mexico. Heavy downpours, dime to quarter-sized hail, and gusty downburst winds will be the primary threats with the stronger storms. Hot temperatures will persist in portions of central to western New Mexico this afternoon and into the early evening. The hot temperatures and low humidity will create a harsh environment for those working outdoors or engaging in vigorous physical outdoor activity. A cold front will then arrive this evening, ushering in gusty winds, that will accelerate through the Tijeras canyon and primarily impact eastern Albuquerque. Some gusts may occasionally reach as high as 50 mph this evening in portions of the Albuquerque metro area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong to perhaps severe thunderstorms will be possible again on Saturday across portions of central and western New Mexico, and again on Sunday over a more widespread swath of the state. Heavy downpours, dime to quarter-sized hail, and gusty downburst winds will be the primary threats with the stronger storms. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any hail, gusty winds, or heavy rainfall through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 52
Special Weather Statement National Weather Service Albuquerque NM 321 PM MDT FRI JUN 23 2017 NMZ515-529-232145- Northeast Highlands-East Slopes Sangre de Cristo Mountains- 321 PM MDT FRI JUN 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SAN MIGUEL COUNTY UNTIL 345 PM MDT... At 321 PM MDT, Doppler radar was tracking a strong thunderstorm near El Porvenir, or 9 miles west of Las Vegas, moving southeast at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Las Vegas, Romeroville, Tecolote, Ojitos Frios, San Geronimo, Mineral Hill and San Pablo. This includes Interstate 25 between Mile Markers 331 and 348. If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3556 10552 3567 10541 3561 10513 3539 10532 TIME...MOT...LOC 2121Z 305DEG 7KT 3559 10539 34
The Albuquerque radar (KABX), 138 km away, was scanning. The volume nearest the first event began at 21:30 UTC.
3 hail. Local standard time, as filed.
Hail up to the size of half dollars reported near San Geronimo.
Hail up to the size of golf balls reported in Mineral Hill.
Hail up to the size of ping pong balls fell near Las Dispensas, NM.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696355, 696356, 700741.